Talk

Advanced search

perioral dermatitis

(79 Posts)
sunnyblue Thu 24-Oct-19 16:03:53

does anyone have experience with POD?

I think this is what I have and I look awful.

Seen GP 3 times so far. GP says she isn't sure what it is but doesn't think it's POD (not sure why - it looks exactly like the pics I found online).

She just keeps prescribing hydrocortisone cream which makes it worse. I used it for 8 days and I looked a million times worse afterwards than before. She told me I didn't take it long enough and I need to keep taking it (but I cannot, it just aggravates things). I have been also advised to moisturise, moisturise, moisture but this makes it worse too. The GP is of no use, clearly does not know what I have and how to treat it but refused a dermatology referral.

I look awful and whatever it is it's getting worse. I look awful.

are there any home remedies I could try (if it were indeed POD)? I am completely desperate.

OP’s posts: |
paddlingwhenIshouldbeworking Thu 24-Oct-19 16:07:58

I had it. GP had been on a dermatology course the previous week and recognised it straight away. She said she wouldn't have been able to diagnose it before that. I had also found it online and the pictures matched, it's pretty distinctive.

I can't remember what was prescribed but it cleared it up straight away (not a cream) - within a week.

Have you shown the doctor the pictures ? Can you post a picture of the area ?

paddlingwhenIshouldbeworking Thu 24-Oct-19 16:11:45

The good news is that was 7 years ago and it hasn't come back. I was shocked how quickly it disappeared - think it was antibiotics I was prescribed.

onemouseplace Thu 24-Oct-19 16:11:55

Can you see a dermatologist privately? Or push for a referral? I had POD (misdiagnosed as rosacea) which cleared up with 3 month course of mild antibiotics plus prescription strength azaleic acid. Gentle skincare (I used Avene).

sunnyblue Thu 24-Oct-19 16:12:53

hi, did you take oral ABs?

yes, I did not she said mine I different (though it's not) and she couldn't say what it is. She kept saying I must have changed a cream or so do have triggered it (I didn't) and told me off for stopping the hydrocortisone even though it made it worse and all websites say not to use hydrocortisone on POD.

OP’s posts: |
sunnyblue Thu 24-Oct-19 16:13:58

they won't refer to dermatology and if, waiting lists are months long.

I have no means to go private.

OP’s posts: |
paddlingwhenIshouldbeworking Thu 24-Oct-19 16:15:00

I had had the same skin care routine for years, didn't change anything at all, it was completely spontaneous.

Mine was itchy and uncomfortable as well as unsightly.

paddlingwhenIshouldbeworking Thu 24-Oct-19 16:16:00

Does your surgery have a choice of gps ?

I think you're are entitled to a 2nd opinion so ask her how this would be done ?

sunnyblue Thu 24-Oct-19 16:17:19

yes, itchy and burning. everybody is staring at me. I am just so upset because I am unable to get medical help...

I haven't seen the GP in years. and once I need help I am shown the door...

OP’s posts: |
sunnyblue Thu 24-Oct-19 16:18:05

Does your surgery have a choice of gps ?

I actually have bothered already 3 GPs about it blushblushblush

OP’s posts: |
IvinghoeBeacon Thu 24-Oct-19 16:22:37

I’m currently having my third flare-up, which is actually starting to clear and I think is something associated with first trimester of pregnancy as the same thing happened last time (now over 15 weeks) and again it cleared up on its own once out of the first trimester. First time it happened though I wasn’t pregnant and it was a prescribed ointment of some kind that got rid of it - I think a mild antibiotic as someone described above. Agree that steroids will only make it worse. You can try topical emollients if you ask a pharmacist to advise but I haven’t found them much use.

ClientListQueen Thu 24-Oct-19 16:24:35

Check your toothpaste doesn't have SLS in

sunnyblue Thu 24-Oct-19 16:37:43

client not sure. it's elmex and these are the ingredients:
Aqua, Hydrated Silica, Sorbitol, Hydroxyethylcellulose, Olaflur, Aroma (Mint), Limonene, Titanium Dioxide, Saccharin. Contains a fluorinated deriative.

could you please have a look if you know about Sls?

OP’s posts: |
ClientListQueen Thu 24-Oct-19 16:59:30

None in there smile

paddlingwhenIshouldbeworking Thu 24-Oct-19 17:06:30

You could try some pharmacists and see what they say ? One of our local chemist has a very good one - can't diagnose formally or prescribe but if some really do know their stuff and it might give you something to go back to the GP with.

Sidge Thu 24-Oct-19 17:11:10

I’ve got this at the moment - mine is actually periorificial as I had it across my forehead too. I’d seen two HCPs who didn’t know what it was (and to be fair I’m an experienced HCP and I wasn’t 100% sure what it was) and recommended hydrocortisone. This made it so much worse, more red, itchy and sore.

The 3rd GP I saw said straight away he knew it was POD due to its appearance, as well as the fact the steroids made it worse. Apparently it’s classic with POD that steroids trigger it, and must be avoided.

I’ve got topical antibiotic gel with a view to returning for oral antibiotics if it doesn’t get better within a few months. I’ve had it 2.5 months and it’s only marginally better so I have an appointment next month.

I would see another GP and whilst I don’t normally recommend pushing for a specific treatment I’d be quiet persistent in asking for some antibiotics, either oral or topical. Stop the hydrocortisone, and be prepared for it to get worse before it gets better (steroid rebound).

sunnyblue Thu 24-Oct-19 17:22:50

saw pharmacist (2) who said they didn't know what it was esp as hydrocortisone made it worse .

I saw all GPs in my surgery. changing surgery is not an option (I only changed to them last year as my previous surgery was rubbish).

OP’s posts: |
sunnyblue Thu 24-Oct-19 17:28:37

Stop the hydrocortisone, and be prepared for it to get worse before it gets better (steroid rebound)

I stopped it which made it worse but it calmed down a bit but not really getting better. just not getting worse if that makes sense

OP’s posts: |
Transpeaked Thu 24-Oct-19 17:28:56

Tetracycline - I’ve had it on and off since I was 20. Stress triggers it massively. The burning/throbbing/weeping/blistering is awful.

sunnyblue Thu 24-Oct-19 17:29:52

Tetracycline

is this OTC? GP will only prescribe hydrocortisone. nothing else.

OP’s posts: |
Transpeaked Thu 24-Oct-19 17:33:21

You GP is shite. You need to see another GP.

Absolutely nothing I tried OTC cleared it. Paste of honey and finely ground oatmeal did soothe it, though, the one time I was in agony with it.

sunnyblue Thu 24-Oct-19 17:40:46

Can I get signed off with it. I really do not want to leave the house anytime like that. Had it for over 2 months and it's seriously affecting my MH and I am not vain.

I saw all GPs in my surgery. nobody left.

sorry for whining. But really really struggle with it and the fact that I don't seem to be able to get help.

OP’s posts: |
wiltshiregaschick Thu 24-Oct-19 17:50:19

I have been troubled off and on with this since my early 20s. I now have a supply of Lymocycline which I can take when ever I get a flare up. It’s a once a day antibiotic. Usually all I need is one or two tablets to stop the itch and breakouts. Things I have learned set mine off (which is the case for a lot of people with POD): topical steroids, a chemical called limonene (which is in quite a lot of things shampoos, shower gels etc), sulphates, Sodium laureth sulphate (the foaming agent in most shampoos, shower gels, bubble baths and toothpaste which was originally developed as an industrial floor cleaner), cold windy weather when skin is feeling sensitive! As long as I avoid most of the above, I am ok! I just read packages very carefully.

wiltshiregaschick Thu 24-Oct-19 17:54:47

Must add, that I am a medic, and it is pretty easy to diagnose due to the classical distribution. I have had it so bad that it was all around my eye, eyebrows, nose and chin affected. Avoiding heavy makeup and makeup in general is also recommended until things are under control

sunnyblue Thu 24-Oct-19 18:11:39

that's the thing though - I never used steroid cream.
only use a bit of rosehip oil.
no make up, no foundation, no powder, no blusher, no eye cream.
My skincare is dead basic.

I don't use Shampoos with Sodium laureth sulphate (just noticed this is sls) either as I follow the curly girls method.

I have endless amount of stress though. can this be a trigger?

maybe my internet dx is wrong ...confused

OP’s posts: |

Join the discussion

Registering is free, quick, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Get started »